Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 255, NWS Dodge City, KS

August 6, 2013Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 6, 2013, 2:51 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2013, 2:51 PM MDT (20:51 UTC)
Expired
Aug 6, 2013, 3:45 PM MDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.5 in
Wind
70.0 mph

Counties Hamilton County, KS, Kearny County, KS

The radar

The Goodland radar (KGLD), 134 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 3:25 PM MDTHAIL 2.517 N Syracuse, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 2:38 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
427 J/kg
Mixed-layer CIN
-400 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WUUS53 KDDC 062051
SVRDDC
KSC075-093-062145-
/O.NEW.KDDC.SV.W.0255.130806T2051Z-130806T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
251 PM MDT TUE AUG 6 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS...
  NORTHWESTERN KEARNY COUNTY IN SOUTHWEST KANSAS...

* UNTIL 345 PM MDT/445 PM CDT/

* AT 248 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HORACE...AND
  MOVING SOUTHEAST AT 35 MPH.

  HAZARD...TENNIS BALL SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  SYRACUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3826 10193 3827 10126 3826 10123 3797 10145
      3796 10192
TIME...MOT...LOC 2050Z 323DEG 29KT 3840 10181

HAIL...2.50IN
WIND...70MPH

$$

FINCH
1 follow-up statement
519 
WWUS53 KDDC 062124
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
424 PM CDT TUE AUG 6 2013

KSC075-093-062145-
/O.CON.KDDC.SV.W.0255.000000T0000Z-130806T2145Z/
KEARNY KS-HAMILTON KS-
324 PM MDT TUE AUG 6 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HAMILTON AND NORTHWESTERN KEARNY COUNTIES UNTIL 345 PM MDT/445 PM
CDT/...

AT 322 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES SOUTH OF
TRIBUNE...AND MOVING SOUTHEAST AT 30 MPH.

HAZARD...TENNIS BALL SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
         MOBILE HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
SYRACUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3796 10185 3826 10190 3827 10126 3826 10123
      3797 10145
TIME...MOT...LOC 2124Z 321DEG 26KT 3824 10168

HAIL...2.50IN
WIND...70MPH

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:24 PM MDT, 27 minutes earlier.

Area forecast discussion, Aug 6, 2:24 PM MDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT Tue Aug 6 2013

...Updated for the long term discussion...

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 235 PM CDT TUE AUG 6 2013

The wet weather pattern continues as weak disturbances move around
the periphery of an upper level high centered across Texas. The mid
and lower levels of the atmosphere will be quite moist for this time
of the year with PWAT values over 1.25 inches across western Kansas
through the short term period. Thunderstorms are expected to form
across far western Kansas this afternoon and spread eastward through
the evening. Some of these storms may become severe with large hail
and damaging winds being the main concern. A few other storms could
form across the KS/OK border where a stationary front is located.
Thunderstorm chances continue through midnight with decreasing
coverage during the early morning hours. If storms train over the
same location for an extended period of time, flooding could become
a concern. Clouds will increase this afternoon with mostly cloudy
skies expected overnight. Winds at the surface will generally be
from the east to east southeast which will allow upslope flow to
occur across western Kansas. With mostly cloudy skies overnight,
lows tonight are expected to range from the upper 60s across west
central Kansas to lower 70s across south central Kansas.

Another lull in the action is expected Wednesday morning as the
thunderstorms the night before moves into eastern Kansas. Meanwhile,
a surface cold front is progged to move through Nebraska in the
morning and into northern Kansas by the afternoon. Another round of
thunderstorms are forecasted to form across eastern Colorado in the
afternoon and move into western Kansas. A few of these storms could
also become severe with strong winds and large hail being the main
concern. Once again, if storms train over the same location for an
extended period of time, flooding could become a concern. Winds will
continue to be from the east with the exception of areas behind the
aforementioned front where northeast winds will be observed. Cooler
temperatures are expected tomorrow with highs ranging from the mid
70s across west central Kansas to mid 80s across south central
Kansas.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 320 PM CDT TUE AUG 6 2013

Not too much has changed in the extended forecast, except rain
chances have increased in the Thursday time frame.  80% categorical
shower and thunderstorms chances late Wednesday night and early
Thursday morning will taper to 50 to 60 percent likely chances by
Thursday day break, and stay about there through the day Thursday.
a meandering surface front across southwestern Kansas will combine
with an upper level short wave moving east across western Kansas, to
bring more substantial rainfall to southwestern Kansas Thursday.
The upper wave will move into central Kansas late Thursday night,
and precipitation chances will taper even lower into the 40 percent
range Thursday night, and diminish downward to 15 percent by Friday
afternoon.  Once that upper wave is to our east, another will be
tracking from the west, nearly on it's heal.  Saturday will see
scattered 20 to 30 percent rain chances, and low widely scattered
showers and thunderstorm trend will persist into Sunday night.  On
Monday, chance pops will cover most all of our forecast area of
southwestern Kansas, as the larger upper wave will be crossing
then.  Precipitation chances will shift east Monday night and
Tuesday, and felt slight chances were enough for now out in the day
8 time frame.

For temperatures, Thursday will start out "cool" with highs int he
upper 70s across out northern 3/4ths of the forecast area, and in
the lower to mid 80d along the Oklahoma border.  This will mainly be
due to a cold front slipping southward through our area, but also
due to clouds and precipitation being plentiful.  Clouds will be
slow to break up and clear on Friday, so temperatures will respond
to the lower 80s to middle 80s.  A warming trend will ensue through
Sunday, when max temps will rise into the lower to middle 90s.  Max
temps will remain in that 90s range Sunday through Tuesday.

Minimum temperatures will range in the lower to middle 60s from
Thursday through Sunday, then rise a little into the middle 60s to
lower 70s Monday through Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 1212 PM CDT TUE AUG 6 2013

VFR conditions will prevail this afternoon with mostly clear
skies. the only exception to this will be across the HYS terminal
where a few low clouds will be found over the next hour or two.
Thunderstorms will be possible across the TAF sites this evening
and have included a tempo group to account for this. winds will
generally be from the east to east southeast at 5 to 10 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  82  66  80 /  70  70  70  50
GCK  68  80  65  80 /  60  60  70  50
EHA  67  81  64  82 /  50  70  70  40
LBL  68  83  66  82 /  50  70  70  40
HYS  69  79  64  79 /  70  60  70  60
P28  73  85  69  85 /  50  70  80  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH through Thursday afternoon FOR KSZ045-046-064>066-
079-081.

&&

SHORT TERM...HOVORKA_42
LONG TERM...BURKE
AVIATION...HOVORKA_42
Hazardous weather outlook, Aug 6, 3:22 AM MDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
422 AM CDT TUE AUG 6 2013

KSZ030-031-043>046-061>066-074>081-084>090-071000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
422 AM CDT TUE AUG 6 2013 /322 AM MDT TUE AUG 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND
WEST CENTRAL KANSAS. THE THUNDERSTORM ACTIVITY WILL THEN INCREASE
IN AREAL COVERAGE AS IT MOVES ACROSS WESTERN AND NORTH CENTRAL
KANSAS DURING THE OVERNIGHT HOURS. SOME THUNDERSTORMS LATE THIS
AFTERNOON AND EARLY TONIGHT WILL BE CAPABLE OF PRODUCING GOLF BALL
SIZE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. PERIODS OF HEAVY
RAINFALL WILL ALSO BE POSSIBLE WHICH MAY RESULT IN LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY
THROUGH MONDAY. AT THIS TIME IT APPEARS THE BETTER PROBABILITY
FOR SEVERE WEATHER WILL OCCUR WEDNESDAY NIGHT AND POSSIBLY SUNDAY.
THE MAIN HAZARD FROM THESE STORMS WEDNESDAY NIGHT AND SUNDAY WILL
BE PERIODS OF HEAVY RAIN, HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

In the hours before

Local storm report, Aug 6, 12:34 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
134 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     4 ESE JETMORE           38.06N 99.83W
08/05/2013  E60 MPH          HODGEMAN           KS   PUBLIC

&&

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:01 PM MDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade44 min
Aug 5, 6:05 PM MDTSevere Thunderstorm WarningDDCBarber, Pratt40 min
Aug 5, 6:08 PM MDTSevere Thunderstorm WarningDDCFinney, Gray67 min
Aug 5, 6:45 PM MDTSpecial Weather StatementDDCKiowa60 min
Aug 5, 6:55 PM MDTSevere Thunderstorm WarningDDCGray50 min
Aug 5, 6:57 PM MDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford63 min
Aug 5, 7:20 PM MDTFlash Flood WarningDDCFord115 min
Aug 5, 7:28 PM MDTSevere Thunderstorm WarningDDCBarber, Edwards, Kiowa, Pratt, Stafford47 min
Aug 5, 7:30 PM MDTSevere Thunderstorm WarningDDCFord, Gray45 min
Aug 6, 1:47 PM MDTFlood WatchDDCEdwards, Hodgeman, Ness, Pawnee, Pratt, Rush and 1 more32 hr
Aug 6, 3:45 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny45 min
Aug 6, 4:27 PM MDTSevere Thunderstorm WarningDDCGrant, Hamilton, Haskell, Kearny, Stanton48 min
Aug 6, 4:43 PM MDTSevere Thunderstorm WarningDDCMorton, Stevens47 min
Aug 6, 5:14 PM MDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens46 min
Aug 6, 5:18 PM MDTSevere Thunderstorm WarningDDCGrant, Stanton42 min
Aug 6, 5:58 PM MDTSevere Thunderstorm WarningDDCStanton47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.